{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,25]],"date-time":"2026-08-25T22:49:55Z","timestamp":1787698195053,"version":"build-2784847793"},"reference-count":19,"publisher":"Frontiers Media SA","license":[{"start":{"date-parts":[[2025,5,20]],"date-time":"2025-05-20T00:00:00Z","timestamp":1747699200000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":["frontiersin.org"],"crossmark-restriction":true},"short-container-title":["Front. Psychiatry"],"abstract":"<jats:sec>\n                    <jats:title>Background<\/jats:title>\n                    <jats:p>Neuroleptic Malignant Syndrome (NMS) is a rare but life-threatening neurological emergency associated with dopamine receptor blockade. It is characterized by hyperthermia, autonomic instability, muscle rigidity, and altered mental status. Early recognition and intervention are crucial to prevent severe complications.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Case presentation<\/jats:title>\n                    <jats:p>We report a case of a 15-year-old female diagnosed with major depressive disorder (MDD), with a body mass index (BMI) of 13.7, who developed severe NMS with rapid-onset rhabdomyolysis and vocal cord dysfunction following an overdose of quetiapine, sertraline, and lorazepam. The clinical presentation posed a diagnostic challenge due to overlapping features with serotonin syndrome. Despite aggressive supportive care, she developed acute kidney injury secondary to rhabdomyolysis, necessitating plasmapheresis and hemoperfusion. Additionally, post-extubation vocal cord dysfunction led to aspiration pneumonia, requiring prolonged airway management.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Conclusion<\/jats:title>\n                    <jats:p>This case highlights the complexity of diagnosing NMS in the context of polypharmacy, the potential for rapid rhabdomyolysis, and the rarity of vocal cord involvement. The successful use of plasmapheresis as an adjunct therapy suggests a possible role in severe NMS with organ dysfunction. Early recognition and individualized management remain key to optimizing outcomes.<\/jats:p>\n                  <\/jats:sec>","DOI":"10.3389\/fpsyt.2025.1560248","type":"journal-article","created":{"date-parts":[[2025,5,20]],"date-time":"2025-05-20T05:52:40Z","timestamp":1747720360000},"update-policy":"https:\/\/doi.org\/10.3389\/crossmark-policy","source":"Crossref","is-referenced-by-count":3,"title":["Case Report: Neuroleptic malignant syndrome in a 15-year-old female following of psychotropic drugs"],"prefix":"10.3389","volume":"16","author":[{"given":"Zhao-kun","family":"Fan","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Ru-qin","family":"Yi","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Zhi-rong","family":"Zhang","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Ying-ying","family":"Shen","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"1965","published-online":{"date-parts":[[2025,5,20]]},"reference":[{"key":"B1","doi-asserted-by":"publisher","first-page":"e98","DOI":"10.1097\/PEC.0000000000001830","article-title":"A mixed presentation of serotonin syndrome versus neuroleptic Malignant syndrome in a 12-year-old boy","volume":"35","author":"Ott","year":"2019","journal-title":"Pediatr Emerg Care"},{"key":"B2","first-page":"84","article-title":"An approach to the pharmacotherapy of neuroleptic Malignant syndrome","volume":"49","author":"van Rensburg","year":"2019","journal-title":"Psychopharmacol Bull"},{"key":"B3","doi-asserted-by":"publisher","DOI":"10.1136\/bcr-2018-227216","article-title":"Neuroleptic Malignant syndrome as part of an akinetic crisis associated with sepsis in a patient with Lewy body disease","volume":"12","author":"Manabe","year":"2019","journal-title":"BMJ Case Rep"},{"key":"B4","doi-asserted-by":"publisher","DOI":"10.1097\/JCP.0000000000001019","article-title":"Low incidence of neuroleptic Malignant syndrome associated with paliperidone palmitate long-acting injectable: A database report and case study","volume":"39","author":"Kane","year":"2019","journal-title":"J Clin Psychopharmacol"},{"key":"B5","doi-asserted-by":"publisher","DOI":"10.2174\/1574885513666180209154727","article-title":"Delayed neuroleptic Malignant syndrome associated with the use of low dose risperidone in conjunction with cholinergic drugs the dangers of polypharmacy in the elderly[J","volume":"13","author":"Kaur","year":"2018","journal-title":"Curr Drug Ther"},{"key":"B6","doi-asserted-by":"publisher","first-page":"9","DOI":"10.1080\/10401230601163477","article-title":"Catatonic variants, hyperthermic extrapyramidal reactions, and subtypes of neuroleptic Malignant syndrome","volume":"19","author":"Lee","year":"2007","journal-title":"Ann Clin Psychiatry"},{"key":"B7","doi-asserted-by":"publisher","first-page":"97","DOI":"10.1007\/s12028-015-0162-5","article-title":"Neuroleptic Malignant syndrome: complications, outcomes, and mortality","volume":"24","author":"Modi","year":"2016","journal-title":"Neurocrit Care"},{"key":"B8","doi-asserted-by":"publisher","DOI":"10.1007\/s13760-021-01627-z","article-title":"Levosulpiride associated neuroleptic Malignant syndrome in an elderly patient: a tale of confusing brand names","volume":"122","author":"Kaur","year":"2022","journal-title":"Acta Neurol Belg"},{"key":"B9","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMra2404606","article-title":"Neuroleptic Malignant syndrome","volume":"391","author":"Wijdicks","year":"2024","journal-title":"N Engl J Med"},{"key":"B10","doi-asserted-by":"publisher","DOI":"10.1097\/00004583-199902000-00018","article-title":"Neuroleptic Malignant syndrome in children and adolescents","volume":"38","author":"Silva","year":"1999","journal-title":"J Am Acad Child Adolesc Psychiatry"},{"key":"B11","doi-asserted-by":"publisher","DOI":"10.1002\/pds.1937","article-title":"Neuroleptic Malignant syndrome and its controversies","volume":"19","author":"Margeti\u0107","year":"2010","journal-title":"Pharmacoepidemiol Drug Saf"},{"key":"B12","doi-asserted-by":"publisher","DOI":"10.1176\/ajp.2007.164.6.870","article-title":"Neuroleptic Malignant syndrome","volume":"164","author":"Strawn","year":"2007","journal-title":"Am J Psychiatry"},{"key":"B13","doi-asserted-by":"publisher","DOI":"10.1016\/s0140-6736(05)72790-2","article-title":"Neuroleptic Malignant syndrome after venlafaxine","volume":"355","author":"Cassidy","year":"2000","journal-title":"Lancet"},{"key":"B14","doi-asserted-by":"publisher","DOI":"10.1192\/pb.bp.116.053736","article-title":"Drug information update. Atypical antipsychotics and neuroleptic Malignant syndrome: nuances and pragmatics of the association","volume":"41","author":"Sarkar","year":"2017","journal-title":"BJPsych Bull"},{"key":"B15","doi-asserted-by":"publisher","DOI":"10.1097\/00004714-200206000-00004","article-title":"High serum creatinine kinase level: possible risk factor for neuroleptic Malignant syndrome","volume":"22","author":"Hermesh","year":"2002","journal-title":"J Clin Psychopharmacol"},{"key":"B16","doi-asserted-by":"publisher","DOI":"10.1007\/s00210-024-03294-2","article-title":"Patterns, outcomes, and preventability of clinically manifest drug-drug interactions in older outpatients: a subgroup analysis from a 6-year-long observational study in North India","volume":"398","author":"Kaur","year":"2025","journal-title":"Naunyn Schmiedebergs Arch Pharmacol"},{"key":"B17","doi-asserted-by":"publisher","DOI":"10.12998\/wjcc.v10.i2.625","article-title":"Successful management of delirium with dexmedetomidine in a patient with haloperidol-induced neuroleptic Malignant syndrome: A case report","volume":"10","author":"Yang","year":"2022","journal-title":"World J Clin Cases"},{"key":"B18","doi-asserted-by":"publisher","DOI":"10.1176\/ajp.142.1.142a","article-title":"Neuroleptic Malignant syndrome and amantadine withdrawal","volume":"142","author":"Lazarus","year":"1985","journal-title":"Am J Psychiatry"},{"key":"B19","doi-asserted-by":"publisher","first-page":"73","DOI":"10.2165\/00002018-199819010-00006","article-title":"Neuroleptic Malignant syndrome. Recognition, prevention and management","volume":"19","author":"Velamoor","year":"1998","journal-title":"Drug Saf"}],"container-title":["Frontiers in Psychiatry"],"original-title":[],"link":[{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fpsyt.2025.1560248\/full","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,5,20]],"date-time":"2025-05-20T05:52:44Z","timestamp":1747720364000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fpsyt.2025.1560248\/full"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2025,5,20]]},"references-count":19,"alternative-id":["10.3389\/fpsyt.2025.1560248"],"URL":"https:\/\/doi.org\/10.3389\/fpsyt.2025.1560248","relation":{},"ISSN":["1664-0640"],"issn-type":[{"value":"1664-0640","type":"electronic"}],"subject":[],"published":{"date-parts":[[2025,5,20]]},"article-number":"1560248"}}